South Dakota, 2005Damaging Wind in South Dakota, June 24, 2005
June 24, 2005 · NWS FSD · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 23, 7:15 PM CST, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 23, 7:15 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT THU JUN 23 2005
.DISCUSSION...
KFSD 88D CURRENTLY HAVING SOME DEGRADED SIGNALS AND ELECTRONICS
PEOPLE WORKING THE PROBLEM AS WE SPEAK. WX WISE...LEADING EDGE OF
SFC CDFNT HAS JUST ENTERED THE FAR WRN PTN OF THE FSD FA. NEW AREA
RAOBS SHOW ALL H7 READINGS AT +12C...AND EVEN MORE SCARY IS TEMPS AT
H5 FM -7 TO -8C. SO ITS HOT ALOFT...AND NO WONDER TS HAS NOT FIRED
UP...AT LEAST YET...ALONG THE FRONTAL BOUNDARY IN OUR WEST. CLOSEST
CELL WE HAVE IS IN SERN MELLETTE COUNTY...ALMOST TO NW TRIPP. THIS
KIND OF ISOLD ACTIVITY WL BE POSSIBLE IN OUR WRN CWFA THRU THE
MIDDLE OF THE NIGHT IF OR WHEN ONE OR TWO BREAK THE CAP. RAOBS ARE
UNSTABLE OF COURSE...BUT MOST ARE HIDEOUSLY DRY...MINUS THE KLBF
SNDG WHICH ISNT TOO UNMOIST IN THE MID LVLS. MAIN SVR THREAT WOULD
BE STRONG WINDS AS THE KABR SNDG IS ALSO SOMEWHAT UNIDIRECTIONAL IN
THE MID LVLS. LARGE HAIL WL BE MARGINAL DUE TO VERY HIGH FREEZING
LVLS. DECENT DEEP LYR SHEAR IS ALSO LACKING ON THE KOAX/KLBF
SNDGS...BUT BETTER ON THE KABR SNDG AT ABOUT 25 KTS. HAVE UPDATED
THE TEMP/DEW PT AND MIN TEMP GRIDS JUST A TAD. THE SKY COVER AND WX
GRIDS DO NOT LOOK TOO BAD ATTM. BETTER CHCS FOR RAIN WL BE POST
FRONTAL AS THE MID LVL TEMPS COOL OFF...WHICH WL NOT BE UNTIL LATE
TONIGHT AND FRIDAY...AND MAINLY IN THE SRN HALF OF THE FSD FA CLOSER
TO THE H85 BOUNDARY.
&&
.PREV DISCUSSION...
CONCERNS FOR THIS PACKAGE ARE MULTIPLE CHANCES FOR THUNDERSTORMS AND
WITH EACH ONE WHETHER OR NOT THE CAP WILL SUPPRESS ACTIVITY. FOR
THIS AFTERNOON AND EVENING...STOUT MID LEVEL TEMPERATURES SEEN ON
MORNING RAOBS AS WELL AS A VERY DRY ATMOSPHERE. 1925Z ACARS SOUNDING
FROM ABR SHOWS CAP AROUND 800MB...WITH PLENTY MORE WARMING NEEDED TO
BREAK THROUGH. WATER VAPOR INDICATES SOME MID AND UPPER LEVEL
MOISTURE ADVECTION...BUT THIS GENERALLY HEADING INTO NORTH DAKOTA.
VAPOR LOOP DOES INDICATE A LITTLE WEAK MOISTURE ADVECTION/POTENTIAL
LIFT STREAMING NORTH FROM CENTRAL NEBRASKA...WHICH COULD AID IN SOME
ISOLATED DEVELOPMENT LATE AFT/EARLY EVE. HOWEVER...LATEST MODELS
FINALLY NOT JUST BREAKING DOWN THE CAP THIS AFTERNOON IN THE JAMES
VALLEY AHEAD OF THE COLD FRONT...CLOSE TO DEVELOPING PRE-FRONTAL
TROUGH IN JAMES VALLEY...AND WILL LIKELY NEED TO WAIT FOR COLD
FRONT/COLD ADVECTION ALOFT TO MOVE IN. CONVECTION FIRING IN ND WHERE
UPPER LEVEL FORCING MUCH MORE PRONOUNCED...AND SOME OF THIS UPPER
LEVEL FORCING DOES SLIP INTO CENTRAL SD THIS EVENING. SO...THINKING
THAT BEST CHANCE FOR CONVECTION WILL BE IN THE JAMES VALLEY AND
POINTS WEST...AND SHOULD REMAIN FAIRLY ISOLATED TO SCATTERED. ENOUGH
INSTABILITY TO SUPPORT SEVERE...WITH MAIN THREAT STRONG WINDS. WILL
KEEP LOWS MILD AGAIN...ALTHOUGH SLIGHTLY COOLER THAN THIS MORNING.
FOR FRIDAY...BOUNDARY SLIPS INTO CWA AND MAY STALL ACROSS SOUTHERN
CWA. IF BOUNDARY CAN STALL THERE...AND AIR ALONG AND NORTH OF
BOUNDARY IS NOT TOO STABLE...SHEAR WILL ACTUALLY BE A LITTLE BETTER
SO SEVERE THREAT WILL AGAIN BE THERE. OTHERWISE...BOUNDARY SHOULD
SHIFT SOUTH OF THE CWA FRIDAY EVENING...THEN BEGIN TO RETURN ON
SATURDAY. LATE SATURDAY AFTERNOON INTO SATURDAY EVENING LOOKS TO BE
THE NEXT BEST SHOT FOR THUNDERSTORMS AS JUICY AIR RETURNS. WILL GO
HIGHEST POPS NORTH OF I90.
IN THE LATTER PERIODS...LOOKS HOT ON MONDAY AND TUESDAY...THEN UPPER
LEVEL ENERGY GETS A LITTLE FARTHER SOUTH AND COULD SEE SOME
CONVECTION FROM TUESDAY NIGHT THROUGH THURSDAY. UPPER LEVEL ENERGY
NOT VERY STRONG...SO ANY MOVEMENT OF THE BOUNDARY AT THE SFC WILL BE
DICTATED BY CONVECTION. SO...FOR WEDNESDAY...LEFT BOUNDARY A LITTLE
FARTHER NORTH THAN LATEST GFS/DGEX...AND WENT ABOVE GUIDANCE FROM
MONDAY THROUGH WEDNESDAY...THEN STAYED A LITTLE CLOSER ON THURSDAY
AS CONFIDENCE DECREASES.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
MJF/08
Hazardous weather outlook, Jun 23, 10:32 AM CST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT THU JUN 23 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1132 AM CDT THU JUN 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND A COLD
FRONT WEST OF THE JAMES RIVER EARLY THIS EVENING AND THEN SPREAD
EAST OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE MAINLY ALONG
AND NORTH OF INTERSTATE 90 DURING THE EVENING HOURS. THE MAIN
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS. NICKEL SIZE HAIL
WILL ALSO BE POSSIBLE WITH THIS ACTIVITY DURING THE EARLY EVENING
WEST OF THE JAMES RIVER.
EXCESSIVE TEMPERATURES...
HIGH TEMPERATURES IN THE MID TO UPPER 90S ALONG WITH DEWPOINTS
NEAR 70 WILL CREATE HEAT INDICES NEAR 105 ALONG AND WEST OF THE
JAMES RIVER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS LINGERING OVER THE AREA
FRIDAY MORNING AND CONTINUING SOUTH OF INTERSTATE 90 FRIDAY
AFTERNOON. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON
SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED FRIDAY OR
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES
RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM EAST OF THE JAMES
RIVER.
&&
JM
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 24, 12:42 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
142 AM CDT FRI JUN 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM HAIL 1 W MADISON 44.01N 97.13W
06/24/2005 0.75 INCH LAKE SD EMERGENCY MNGR
ALSO...60 MPH WIND GUSTS SOUTHWEST OF ROMONA.
&&
GHThunderstorm Wind, Davison
- When
- June 24, 12:55 AM CST to 1:02 AM CST
- Where
- Davison County, Mitchell
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.717, -98.017
Thunderstorm winds caused tree damage, including numerous branches blown down, some up to 5 inches in diameter. The winds also blew down power lines and bent power poles over, causing a power outage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, June 24, 2005$1.5 million · 1 in hail · 14 events
- Flash Flood in Iowa, June 24 to 25, 2005$200,000 · 1 event
- Flash Flood and Hail in Iowa, June 24 to 25, 2005$131,000 · 1 in hail · 4 events
- Damaging Wind in Missouri, June 24, 2005$50,000 · 52 kt wind · 1 event
- Hail in Montana, June 24, 20051.75 in hail · 16 events
- Hail in Colorado, June 24, 20051.75 in hail · 15 events
- Hail and Damaging Wind in Kansas, June 24, 20051 in hail · 11 events
- Hail and Damaging Winds in Wisconsin, June 24, 20051.75 in hail · 9 events
- Hail and Damaging Winds in South Dakota, June 24, 200557 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 24, 20051 in hail · 4 events
- Hail in Colorado, June 24, 20051.75 in hail · 3 events
- Hail in Wyoming, June 24, 20051 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458359.